Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 8, 1998, 10:05 PM EST for Tazewell County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 10:05 PM EST (03:05 UTC)
- Expired
- Jan 8, 1998, 10:55 PM EST
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 10:12 PM EST | Hail 0.75 | Tazewell, VA | An isolated severe thunderstorm during the late evening hours on the 8th produced hail up to dime size in Tazewell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
902 WUUS01 KRNK 090309 RRA SVRRNK VAC185-090355- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...TAZEWELL COUNTY AT 1005 PM EST...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES SOUTHWEST OF BLUEFIELD OR 5 MILES SOUTH SOUTHEAST OF CLIFFIELD MOVING NORTH NORTHEAST AT 45 MPH. SEVERE WEATHER IS EXPECTED TO REACH... TAZEWELL AROUND 1015 PM EST AMONATE AROUND 1015 PM EST TIPTOP AROUND 1025 PM EST HORSEPEN AROUND 1025 PM EST BOISSEVAIN AROUND 1030 PM EST SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. KK/PMC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:45 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 8, 7:45 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EST THU JAN 8 1998 RECOMMENDATIONS... RDU...THANKS FOR THE CALL. WBC AND CRW...ADD CHC OF TSTM TO TONIGHTS FORECAST. DISCUSSION... KFCX 88D AT 2350Z SHD A FEW SHOWERS ARD CLT. LOOKING AT KGSP 88D PIX SHWD SCT SHRA/TS ACRS PORTIONS OF ERN TN...SC AND GA. SAT LOOP SHWD CLDS SPREADING NORTH FM CAROLINAS...GA AND TN. THE RNK 00Z SOUNDING HAD A LI OF MINUS 3...PRECIP WATER 0.63 INCHES AND A WET BULB ZERO AT 5600. REVIEW OF THE 12Z RUN INDCTD SIMILIAR SOLUTIONS FOR FA DURG THE PD. ALOFT THE TN VORT MAX ROTATES EASTWARD. EXAMINATION OF THE ETA/NGM PCGRIDS TM SCTNS OVR RNK INDCTD BROAD LIFT UNTIL 24 HOURS AND LOW LEVL MOISTURE HOLDING UNTIL 36 HOURS. THE 850MB ZERO LINE DROPS SOUTH ACRS CWA BY 00Z ON THE 10TH. AT THE SFC FNT PUSHES EAST ACRS THE FA. ANYHOW FOR TONIGHT FORECAST...IT WILL BE MOSTLY CLOUDY WITH SCT SHOWERS AND THUNDERSTORMS. LOWS WL VRY FRM THE LOWER 40S TO THE LOWER 50S. KK
In the hours before
Local storm report, Jan 8, 4:20 PM EST, 5 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST THU JAN 08 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM COUNTYWIDE NC FLASH FLOODING
01/08/98 ASHE NUMEROUS ROADS FLOODED
AND CLOSED...MAINLY ACROSS
NORTHERN PORTION OF
COUNTY.
0230 AM ALLISONIA VA FLASH FLOODING
01/08/98 PULASKI ROUTE 693 FLOODED AND
CLOSED NEAR ALLISONIA.
0300 AM COUNTYWIDE VA FLASH FLOODING
01/08/98 GILES TWO HOUSES FLOODED NEAR
PEARISBURG. LITTLE STONEY
AND BIG STONEY CREEK
FLOODED. SEVERAL SMALL MUD
SLIDES ALONG ROUTE 100.
0330 AM CHRISTIANSBURG VA FLASH FLOODING
01/08/98 MONTGOMERY CRAB CREEK FLOODED A ROAD.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 12:16 AM EST | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.